Alert archive / Iowa / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Quad Cities, IA

March 13, 2021Benton County, Buchanan County, Iowa

NWS Quad Cities, IA issued this winter storm watch at Mar 13, 2021, 3:00 PM CST for Benton County, Buchanan County, Iowa. It took effect at Mar 15, 2021, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 13, 2021, 3:00 PM CST (21:00 UTC)
In effect from
Mar 15, 2021, 1:00 AM CDT
Expired
Mar 14, 2021, 3:53 AM CDT
In force
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS43 KDVN 132100
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
300 PM CST Sat Mar 13 2021

...Late Season Winter Storm Sunday Night Into Monday...

.A strong late winter storm system will impact Iowa into northwest
Illinois Sunday night into Monday. Rain bands will eventually
switch over to snow later Sunday night, and continue through at
least early Monday afternoon. Most snow accumulation will occur 
along and north of Interstate 80 with moderate to heavy snow 
accumulations possible across the watch area. The heaviest snow 
will fall after midnight Sunday night and through noon Monday, 
likely impacting the Monday morning commute.

IAZ040-051-140500-
/O.NEW.KDVN.WS.A.0004.210315T0600Z-210315T2300Z/
Buchanan-Benton-
Including the cities of Independence and Vinton
300 PM CST Sat Mar 13 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 7
  inches possible. Brisk east winds of 15 to 30 MPH may produce
  greatly reduced visibility in the falling snow, as well as some
  drifting across roads. 

* WHERE...Buchanan and Benton Counties.

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Monday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

www.weather.gov/dvn

DLS/12
2 follow-up statements
887 
WWUS43 KDVN 140247
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
847 PM CST Sat Mar 13 2021

...Late Season Winter Storm Sunday Night Into Monday...

.A strong late winter storm system will impact Iowa into
northwest Illinois Sunday night into Monday. Rain bands will
eventually switch over to snow later Sunday night, and continue
through at least early Monday afternoon. Most snow accumulation
will occur along and north of Interstate 80 with moderate to
heavy snow accumulations possible across the watch area. The
heaviest snow will fall after midnight Sunday night and through
noon Monday, likely impacting the Monday morning commute.

IAZ040-051-141100-
/O.CON.KDVN.WS.A.0004.210315T0600Z-210315T2300Z/
Buchanan-Benton-
Including the cities of Independence and Vinton
847 PM CST Sat Mar 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 
  inches possible. Brisk east winds of 15 to 30 MPH may produce 
  greatly reduced visibility in the falling snow, as well as 
  some drifting across roads.

* WHERE...Buchanan and Benton Counties.

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Monday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

www.weather.gov/dvn
580 
WWUS43 KDVN 140853
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
353 AM CDT Sun Mar 14 2021

...Late Season Winter Storm Sunday Night Into Monday...

.A late winter storm system will impact Iowa into northwest 
Illinois Sunday night into Monday. Rain will eventually switch 
over to sleet and snow late Sunday night, and continue through at
least early Monday afternoon. Most sleet and snow accumulations 
will occur along and north of Interstate 80, with moderate to 
heavy wet snow possible north of highway 30. The heaviest snow 
will fall early Monday, likely impacting the Monday morning 
commute.

IAZ040-051-141700-
/O.UPG.KDVN.WS.A.0004.210315T0600Z-210315T2300Z/
/O.NEW.KDVN.WW.Y.0013.210315T0900Z-210315T2100Z/
Buchanan-Benton-
Including the cities of Independence and Vinton
353 AM CDT Sun Mar 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT
MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  2 to 4 inches, with isolated 5 inch amounts possible north of
  highway 20. Ice accumulations of a light glaze. East winds
  gusting as high as 35 mph, reducing visibility below a half mile
  at times.

* WHERE...Buchanan and Benton Counties.

* WHEN...From 4 AM to 4 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ041-052-053-066-141700-
/O.NEW.KDVN.WW.Y.0013.210315T0900Z-210315T2100Z/
Delaware-Linn-Jones-Clinton-
Including the cities of Manchester, Cedar Rapids, Anamosa, 
and Clinton
353 AM CDT Sun Mar 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT
MONDAY...

* WHAT...Mixed precipitation expected. Total sleet and snow 
  accumulations of 2 to 4 inches. Ice accumulations of a light 
  glaze. East winds gusting as high as 35 mph, reducing visibility
  below a half mile at times.

* WHERE...Delaware, Linn, Jones and Clinton Counties.

* WHEN...From 4 AM to 4 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ063>065-067-068-ILZ009-015-141700-
/O.NEW.KDVN.WW.Y.0013.210315T0900Z-210315T2100Z/
Iowa-Johnson-Cedar-Muscatine-Scott-Whiteside-Rock Island-
Including the cities of Marengo, Iowa City, Tipton, Muscatine, 
Davenport, Bettendorf, Sterling, Moline, and Rock Island
353 AM CDT Sun Mar 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT
MONDAY...

* WHAT...Mixed precipitation expected. Total sleet and snow
  accumulations of a half inch to 2 inches and ice accumulations
  of a light glaze. Winds gusting as high as 35 mph, reducing
  visibility to a half mile at times.

* WHERE...Portions of east central Iowa and northwest Illinois.

* WHEN...From 4 AM to 4 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ042-054-ILZ001-002-007-141700-
/O.NEW.KDVN.WW.Y.0013.210315T1200Z-210316T0000Z/
Dubuque-Jackson-Jo Daviess-Stephenson-Carroll-
Including the cities of Dubuque, Maquoketa, Galena, Freeport, 
and Mount Carroll
353 AM CDT Sun Mar 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT
MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  2 to 4 inches, with isolated 5 inch amounts possible north of
  highway 20. Ice accumulations of a light glaze. East winds
  gusting as high as 35 mph, reducing visibility below a half mile
  at times.

* WHERE...In Iowa, Dubuque and Jackson Counties. In Illinois, Jo 
  Daviess, Stephenson and Carroll Counties.

* WHEN...From 7 AM to 7 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

www.weather.gov/dvn

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this winter storm watch went out at Mar 13, 11:37 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 13, 11:37 AM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1137 AM CST Sat Mar 13 2021

...18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CST Sat Mar 13 2021

A 1032mb high was located over the Upper Mississippi Valley and
Great Lakes region. Satellite imagery showed mostly clear skies
along/north of I-80 and a deck of cirrus clouds to the south. In
areas of clearing, temps have fallen into the upper 20s to lower
30s. The upper level clouds in the south have held temps near
40F from Burlington down to Keokuk.

&&

.SHORT TERM...(Today through Sunday)
ISSUED AT 300 AM CST Sat Mar 13 2021

Today and Tonight

High pressure remains in control today leading to light
winds and well above normal temps into the mid/upper 50s.

Mid-level moisture advection on the eastern fringe of a large
upper low over Colorado will begin to reach the southwest forecast
area late tonight. But dry easterly low-level flow will slow top-
down saturation, which will delay the onset and decrease the
coverage of light rain through tonight. Rain chances may have to
be lowered further in later updates given model trends.

Sunday

Cooler conditions in the upper 40s to low 50s are expected due to
widespread cloud cover and a strengthening east wind (gusting up
to 30 mph). The trend in the models is for a slower arrival and
lower coverage of rain all the way through the afternoon. Wouldn't
be surprised if new NBM forecasts pull back on rain chances during
the day.

After slightly higher chances for spotty light rain across the
south during the morning, much of the area could stay dry into the
evening. This is corroborated by model time-height sections which
delay low-level saturation, at Burlington for example, until late
Sunday night. Uttech

.LONG TERM...(Sunday Night through Friday)
ISSUED AT 300 AM CST Sat Mar 13 2021

Key Messages:

1. A return of winter weather and colder conditions is looking
likely early Monday, with accumulating snow impacting the morning
commute.

2. Near seasonable temperatures and mainly dry conditions are
forecast Monday night-Wednesday, ahead of next system to bring
chances of precipitation Wednesday night-Thursday.

Sunday night-Monday...It is looking like winter will make another
appearance to the forecast area for some. The closed upper low will
finally makes its way into the Great Plains and bring rain
initially to the southwest portions of the CWA. Our northeast
half may not see much precipitation before sunrise Monday. 00z
models and ensembles all suggest that ongoing rain in our
southwest will transition to snow north of a line from
Sigourney,IA to Aledo,IL prior to 15z Monday. South of this line,
the main ptype will be rain. 00z GEFS snow probabilities are
highest north of I-80 and this is also where air temps and METRo
model pavement temperatures will be hovering around or below
freezing the longest. Top down saturation will occur between
09-15z Monday and while forecast soundings show a rather shallow
DGZ, the lift will be strong through the layer. Thus I expect snow
to be rather heavy at times and accumulate on grassy surfaces
first and eventually on roads. Unfortunately, this transition to
snow will coincide with the morning commute, creating hazardous
travel along and north of I-80. Given the time of day, forecast
totals, and that is has been a while since folks have driven in
winter weather, a winter headline will likely be needed.

Snowfall totals

00z models and the NBM have come in colder aloft which results in
higher snow totals. Snowfall amounts between 2-5 inches will be
possible mainly along and north of I-80, with a sharp gradient of
little to no snow further south. Dprog/dt of the NBM 1" snow
probabilities has shown a significant southward shift into our
area the past 24hrs. Overall, confidence on totals is still rather
low at this juncture, but there should be impacts from this storm
regardless of how much snow we see. There is also some potential
of a narrow band of higher totals near warning criteria in our NW
portion of the CWA, and will pass this concern to the day shift.
Precipitation should end from west to east Monday night.

Temperatures/Wind

Strong easterly winds and cloud cover will keep temperatures cooler
on Monday and have lowered mins across the north to account for
this. Some areas may struggle to get above freezing and combined
with the wind, will make for a rather chilly day.

Tuesday-Wednesday...dry conditions are forecast with near
seasonable temperatures. Highs/lows trended a little colder on the
NBM and still may be too warm over the new snow cover up north.

Wednesday night-Friday...another closed low will bring clouds and
precipitation chances to the area. Thermal profiles would suggest
rain during the day then transition to a rain/snow mix at night or
potentially over to all snow. Stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1134 AM CST Sat Mar 13 2021

Mainly a VFR TAF cycle with just rounds of mid and high clouds
acrs the area as strong high pressure acrs the western GRT LKS and
east northeast LLVL fetch impede some low to mid level saturation
off large cyclone complex over the west central plains. Some
chance that a band of light rain from VFR CIGs may get into the
VCNTY or over the BRL TAF site late tonight or more likley Sunday
morning. Southeast to easterly sfc winds of 5-10 KTs may become
more east-northeast and start to increase to 10-15 KTs by late
Sunday morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gross
AVIATION...12
Hazardous weather outlook, Mar 13, 4:34 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
434 AM CST Sat Mar 13 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
434 AM CST Sat Mar 13 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The lower Wapsipinicon river near Dewitt is experiencing
flooding. Please see the latest Flood Statements and Flood
Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Rain will transition to wet snow early Monday morning for areas
along and north of a Sigourney, Iowa to Aledo, Illinois line.

On Monday, the potential for 1 inch or more of snow accumulation
is high along and north of highway 30, and moderate down to the
counties along I-80. For 4 or more inches of snow, there is a
moderate potential along and north of a line from Galena, Illinois
to Cedar Rapids, Iowa to Marengo, Iowa. The snow will impact the
Monday morning commute leading to slippery travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Uttech/Gross

Nearby

Winter Storm Watches in Iowa, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.